A Caltech Library Service

Self-similar spherical voids in an expanding universe

Fillmore, James A. and Goldreich, Peter (1984) Self-similar spherical voids in an expanding universe. Astrophysical Journal, 281 (1). pp. 9-12. ISSN 0004-637X. doi:10.1086/162071.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


We derive similarity solutions which describe the evolution of spherically symmetric voids in a perturbed Einstein-de Sitter universe filled with cold, collisionless matter. The character of a solution depends upon the profile of the initial density deficit. Gradual perturbations give rise to holes within which the density rises smoothly to the background value. Steep perturbations result in voids bounded by overdense shells with sharp edges, i.e., collisionless gravitational shocks.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1984 American Astronomical Society. Received 1983 October 24; accepted 1983 December 5. J. A. F. would like to thank James Binney for a helpful discussion. Support for this research was provided by the National Science Foundation through a graduate fellowship to J. A. F. and through grant 80-20005.
Funding AgencyGrant Number
NSF Graduate Fellowship80-20005
Subject Keywords:cosmology, relativity
Other Numbering System:
Other Numbering System NameOther Numbering System ID
Caltech Division of Geological and Planetary Sciences4004
Issue or Number:1
Record Number:CaltechAUTHORS:20130312-110011572
Persistent URL:
Official Citation:Self-similar spherical voids in an expanding universe Fillmore, J. A. & Goldreich, P. Astrophysical Journal, Part 1 (ISSN 0004-637X), vol. 281, June 1, 1984, p. 9-12
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:37468
Deposited By: Ruth Sustaita
Deposited On:12 Mar 2013 18:14
Last Modified:09 Nov 2021 23:29

Repository Staff Only: item control page